Louisiana, 2008

Funnel Cloud in Louisiana, June 21, 2008

June 21, 2008 · NWS LIX · 1 event in 1 county or zone

Isolated strong thunderstorms affected coastal areas of southeast Louisiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

Isolated strong thunderstorms affected coastal areas of southeast Louisiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Jun 21, 2:06 PM CST, 1 hour 39 minutes earlier.

Area forecast discussion, Jun 21, 2:06 PM CST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
306 PM CDT SAT JUN 21 2008

.DISCUSSION...
NOT MUCH HAS CHANGED SINCE THE LAST FORECAST PACKAGE...SO THIS
DISCUSSION WILL BE SHORT AND SWEET. ONGOING CONVECTION IS EXPECTED
TO LAST INTO THE FIRST PART OF THIS EVENING...BUT SHOULD DISSIPATE
QUICKLY WITH THE LOSS OF DAYTIME HEATING.

A MID AND UPPER LEVEL DRY LAYER IS EXPECTED TO FILTER INTO THE
NORTHERN PART OF THE FORECAST AREA BY TOMORROW WHICH WILL LIMIT
CONVECTION IN THOSE AREAS. HOWEVER...HAVE KEPT A SLIGHT CHANCE
POPS SINCE A FEW ISOLATED SHOWERS AND THUNDERSTORMS MAY POP UP
WITH FORECAST HIGHS NEAR THE MODEL FORECAST CONVECTIVE
TEMPERATURES OF ABOUT 91. SOUTH OF THE INTERSTATE 10 CORRIDOR...
THERE APPEARS TO BE ENOUGH LINGERING MOISTURE THAT CHANCE POPS
WILL BE JUSTIFIED.

GOING INTO MONDAY...THE UPPER LEVEL HIGH REALLY TAKES HOLD OF THE
REGION CREATING A STRONG SUBSIDENCE INVERSION IN THE MID LEVELS.
THIS WILL LIMIT CONVECTION TO ONLY SLIGHT CHANCES OF SHOWERS AND
THUNDERSTORMS THROUGH THE WORK WEEK AND WILL KEEP AFTERNOON
TEMPERATURES ABOUT FIVE DEGREES ABOVE NORMAL IN THE MID 90S MOST
PLACES.

&&

.AVIATION...
SCATTERED CONVECTION MAY IMPACT EACH TAF SITE THROUGH THE AFTERNOON
AND INTO THE EARLY EVENING HOURS. OTHERWISE GENERALLY VFR
CONDITIONS ARE EXPECTED THROUGH SUNDAY MORNING...ALTHOUGH OCCASIONAL
VISIBILITIES IN THE MVFR CATEGORY WILL BE POSSIBLE IN THE 08Z TO 13Z
TIME FRAME AT KBTR...KMCB...AND KGPT.

&&

.MARINE...
FLAT PRESSURE GRADIENT THROUGH THE PERIOD WILL RESULT IN LIGHT...AND
AT TIMES...VARIABLE WINDS ACROSS THE COASTAL WATERS AS WELL AS SEAS
MAINLY AROUND 1 FOOT. BRIEFLY HIGHER WINDS AND SEAS CAN...OF
COURSE...BE EXPECTED IN THE VICINITY OF THUNDERSTORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  67  92  67  93 /  20  20  10  20
BTR  70  92  70  95 /  20  20  10  20
MSY  74  91  75  92 /  20  30  20  20
GPT  71  89  72  90 /  20  30  20  20

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&

AVIATION/MARINE...11
REST OF DISCUSSION...95/DM
Hazardous weather outlook, Jun 21, 9:50 AM CST, 5 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1050 AM CDT SAT JUN 21 2008

GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-221600-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY-
IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-
ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-
ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-
UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE-
LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES-
LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1050 AM CDT SAT JUN 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GULF OF
MEXICO...SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI LATE THIS MORNING AND PERSIST
INTO THE EARLY EVENING HOURS. MOST OF THE THUNDERSTORM ACTIVITY
SHOULD REMAIN WEAK...BUT A FEW STRONG THUNDERSTORMS WILL BE
POSSIBLE. THESE STRONG THUNDERSTORMS WILL HAVE THE POTENTIAL TO
PRODUCE LOCALLY HEAVY RAINFALL...FREQUENT LIGHTNING STRIKES...AND
WIND GUSTS UP TO 50 MPH. THUNDERSTORM ACTIVITY SHOULD DIMINISH LATE
THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

SCATTERED THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE ON
SUNDAY...MAINLY SOUTH OF INTERSTATE 10. A FEW STRONG THUNDERSTORMS
WILL BE POSSIBLE IN THE AFTERNOON HOURS. HIGH PRESSURE WILL BUILD
IN ON MONDAY AND REMAIN IN PLACE THROUGH FRIDAY...WITH ONLY A FEW
AFTERNOON THUNDERSTORMS EXPECTED EACH DAY. NO HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jun 21, 11:33 AM CST, 4 hours 12 minutes before
MSZ082-211815-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1233 PM CDT SAT JUN 21 2008

...THUNDERSTORMS WITH STRONG GUSTY WINDS AFFECTING JACKSON COUNTY...

AT 1230 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS EXTENDING ACROSS SOUTHERN JACKSON
COUNTY ALONG INTERSTATE 10. THESE THUNDERSTORMS WERE MOVING EAST
SOUTHEAST AT 20 MPH AND WILL AFFECT AREAS AROUND VANCLEAVE...
PASCAGOULA AND OCEAN SPRINGS THROUGH 115 PM.

EXPECT FREQUENT DANGEROUS LIGHTNING...WIND GUSTS UP TO 45 MPH AND
HEAVY DOWNPOURS OF RAIN WITH THE PASSAGE OF THESE STORMS.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
Special weather statement, Jun 21, 12:18 PM CST, 3 hours 27 minutes before
LAZ037-038-211900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
118 PM CDT SAT JUN 21 2008

...STRONG THUNDERSTORM WITH GUSTY WINDS MOVING ACROSS ST. HELENA
PARISH...

AT 116 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS NEAR GREENSBURG...MOVING EAST
SOUTHEAST AT 20 MPH.

EXPECT FREQUENT DANGEROUS LIGHTNING...WIND GUSTS UP TO 45 MPH...AND
HEAVY DOWNPOURS OF RAIN AS THIS STORM AFFECT AREAS AROUND
GREESBURG...MONTPELIER...AMITE AND INDEPENDENCE THROUGH 2 PM.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. GUSTY WINDS...HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING
ARE ALL POSSIBLE WITH THIS THUNDERSTORM. STAY INSIDE AWAY FROM
WINDOWS UNTIL THE STORM HAS PASSED.
Special weather statement, Jun 21, 1:13 PM CST, 2 hours 32 minutes before
LAZ039-MSZ077-212000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
213 PM CDT SAT JUN 21 2008

...STRONG THUNDERSTORM WITH GUSTY WINDS IN EASTERN WASHINGTON PARISH
MOVING INTO PEARL RIVER COUNTY...

AT 212 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS NEAR VARNADO. OTHER STRONG
THUNDERSTORMS WERE NEAR PICAYUNE. THE THUNDERSTORMS WERE MOVING TO
THE EAST AT 20 MPH.

EXPECT FREQUENT DANGEROUS LIGHTNING...WIND GUSTS UP TO 45 MPH...AND
BRIEF HEAVY DOWNPOURS OF RAIN AS THESE THUNDERSTORMS AFFECT AREAS
AROUND POPLARVILLE...CROSSROADS AND PICAYUNE.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
Special weather statement, Jun 21, 2:55 PM CST, 50 minutes before
LAZ039-MSZ077-212130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
355 PM CDT SAT JUN 21 2008

...STRONG THUNDERSTORMS WITH STRONG GUSTY WINDS MOVING ACROSS
EXTREME SOUTHERN WALTHALL COUNTY AND NORTHEAST WASHINGTON PARISH...

AT 355 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORMS EXTENDING FROM SOUTH OF TYLERTOWN TO NEAR
VARNADO. THESE THUNDERSTORMS WERE MOVING TO THE SOUTHEAST AT 25 MPH
AND WILL MOVE INTO NORTHERN AND WESTERN PEARL RIVER COUNTY THROUGH
430 PM.

THE STRONG THUNDERSTORM WILL BE NEAR...
  VARNADO BY 400 PM
  CROSSROADS BY 425 PM
  POPLARVILLE BY 430 PM

EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
Special weather statement, Jun 21, 3:32 PM CST, 13 minutes before
LAZ059-065>067-212230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
432 PM CDT SAT JUN 21 2008

...THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL MOVING ACROSS
TERREBONNE AND LAFOURCHE PARISHES.

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERAL STRONG
THUNDERSTORMS OVER TERREBONNE PARISH. THUNDERSTORMS WERE MOVING
SOUTHEAST AROUND 10 MPH AND WILL AFFECT PORTIONS OF TERREBONNE
PARISH AND SOUTH LAFOURCHE PARISH THROUGH 530 PM.

EXPECT GUSTY WINDS OF 35 TO 45 MPH...FREQUENT DANGEROUS LIGHTNING IN
THE PATH OF THIS STORM. HEAVY RAINFALL MAY PRODUCE PONDING OF WATER
ON ROADWAYS AND POOR DRAINAGE FLOODING.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. GUSTY WINDS...HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING
ARE ALL POSSIBLE WITH THIS THUNDERSTORM. STAY INSIDE AWAY FROM
WINDOWS UNTIL THE STORM HAS PASSED.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Terrebonne

When
June 21, 3:45 PM CST
Where
Terrebonne County, Montegut
Reported by
Emergency Manager
Coordinates
29.470, -90.570

A funnel cloud was briefly observed.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2008Every state in 2008This day in weather historyWarnings in Louisiana, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 120518.